Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 112, NWS Melbourne, FL

July 13, 2021

NWS Melbourne, FL issued this special marine warning at Jul 13, 2021, 7:04 AM EDT. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2021, 7:04 AM EDT (11:04 UTC)
Expired
Jul 13, 2021, 8:00 AM EDT
In force
56 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Melbourne radar (KMLB), 98 km from the middle of the area, began a volume at 11:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 11.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2378 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

359 
WHUS52 KMLB 131104
SMWMLB
AMZ552-572-131200-
/O.NEW.KMLB.MA.W.0112.210713T1104Z-210713T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Melbourne FL
704 AM EDT Tue Jul 13 2021

The National Weather Service in Melbourne has issued a

* Special Marine Warning for...
  Volusia-Brevard County Line to Sebastian Inlet 0-60 nm...


* Until 800 AM EDT.

* At 704 AM EDT, strong thunderstorms were located along a line
  extending from 55 nm east of Jetty Park to 25 nm east of Port
  Canaveral, moving northwest at 15 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, lightning and heavy downpours. Make sure all on 
           board are wearing life jackets. Return to safe harbor if 
           possible.

* Strong thunderstorms will remain over mainly open waters.

LAT...LON 2835 7954 2823 7993 2847 8037 2865 8028
      2892 7978 2893 7964 2866 7955 2854 7953
TIME...MOT...LOC 1104Z 146DEG 17KT 2859 7951 2837 8011 

HAIL...0.00IN
WIND...>34KTS

$$

Cristaldi

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special marine warning went out at Jul 13, 4:30 AM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 13, 4:30 AM EDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
430 AM EDT Tue Jul 13 2021

.DISCUSSION...

...Locally Heavy Rainfall Expected Today, Mainly South...

Today-Tonight...Yesterday's TUTT-Type low will pull northward out of
northern Florida this morning, as a strong ridge remains entrenched
off of the Carolina coast in the western Atlantic. A shortwave
trough will pass through the local area today, advecting higher
moisture in from the SE. PWATs increasing to 2-2.2" into late
morning, which will increase the coverage of showers already present
off of the coast at around 330am this morning. However, mesoscale
models are not as enthused about widespread showers and lightning
storms as previous forecast cycles. Thus, have decreased PoPs a bit
north of the Treasure coast, with generally 40-50% for the Space
Coast and the interior and only around 30% along the Volusia Coast.
Highest coverage outside of the Treasure Coast looks to be west of I-
95, as onshore flow persists and keeps convective activity focused
on the western half of the peninsula. Mid-levels will be warmer
today than on Monday, with generally seasonal 500mb temperatures
limiting steep lapse rates and DCAPE. Thus, strongest storms this
afternoon will be capable of frequent cloud to ground lightning,
locally heavy rainfall of 2-3" in a 60 to 90 minute period, and wind
gusts up to 45mph.

Along the Treasure Coast, still expecting high coverage of showers
and embedded lightning storms, increasing through the morning hours.
Peak PoPs 70-80% there by early to mid afternoon as activity streams
onshore thanks to easterly winds around 10-15mph. Locally higher
rainfall amounts of 1-3" will be possible, especially in areas of
training showers and storms. Afternoon highs reaching the upper 80s
to low 90s from northern Osceola/Brevard Counties northward, where
cloud cover is expected to be less, with mid-80s along the Treasure
Coast.

Coverage of showers and storms will decrease during the evening
hours. However, activity will continue offshore overnight and may
occasionally affect immediate coastal locations. Morning lows in the
low to mid-70s.

Wednesday-Friday...A strong NE-SW oriented mid-upper level ridge
will builds across the GOMEX and SE CONUS/western Atlantic with its
axis extending from just offshore the Carolinas across FL and the
north-central GOMEX. The axis of its attendant surface ridge will
remain across the SE US, keeping the local area in light E-ESE flow
through the period. This will continue to favor the western side of
the peninsula for higher diurnal shower/TS chances. Deeper moisture
will remain in place Wed, with slight mean drying thereafter.

As has been the case the past several days, the NBM guidance remains
overdone with POPs, so have gone ~10 percent or so below it. While
this brings gridded POPs closer to a ECX-MEX MOS average, it's still
10 percent or so higher. So despite POPs being capped at 50-60 Wed,
and 40 for Thu-Fri, they still may be a little too generous near the
east coast and across the south through the mid range. Max/min temps
should be near climo, maybe a degree below for a few interior spots.

Saturday-next Tuesday...The aforementioned mid-upper ridge will
remain intact through this weekend before is weakens/flattens as a
positive tilt northern stream trough develops across the eastern
CONUS. This should allow the surface ridge axis to sag south over
central FL late Mon-Tue, which will back surface winds to southerly
(albeit still quite light). This in turn would favor slightly (10
pct) higher POPS for the central and eastern side of the peninsula
compared to this weekend (40-50 vs. 30-40). Temps will remain near
mid July climo.

&&

.AVIATION...
VFR conditions prevailing outside of convection through the period.
High coverage of showers and embedded thunderstorms expected across
the Treasure Coast late this morning into the afternoon hours. Lower
coverage forecast north of KVRB; however, scattered to numerous
showers and storms will still be possible, mainly across the
interior. Have not included any TEMPOs for convection at this time.
But, may be needed as the day progresses. Otherwise, expect brief
reductions in CIG/VIS for the strongest activity. Onshore flow
around 10-12kts this afternoon decreasing early this evening.
Convection will diminish by this time as well for inland terminals,
with VCSH continuing along the coast overnight, especially along the
Treasure Coast.

&&

.MARINE...
Today-Tonight...Scattered showers and isolated thunderstorms before
sunrise increasing in coverage through the morning and into the
afternoon hours. Highest PoPs expected along and offshore from the
Treasure Coast, with storm motions ushering cells onshore. Expecting
activity to continue through the overnight hours offshore. Onshore
flow persisting today, with E/SE winds 10-15kts. Seas 3-4ft.

Wednesday-Saturday...Atlantic ridge axis will remain north of
the local waters through the end of the week. E-ESE winds below
15kt with seas 2-3ft along the coast and 3-4ft well offshore.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  87  75  86  74 /  30  20  50  10
MCO  89  74  89  73 /  60  20  60  10
MLB  85  76  87  77 /  50  30  50  10
VRB  85  75  86  75 /  80  30  50  10
LEE  90  74  89  74 /  60  20  60  10
SFB  90  75  90  74 /  50  20  60  10
ORL  89  76  90  75 /  60  20  60  10
FPR  85  75  86  75 /  80  30  50  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT TERM/AVIATION...Leahy
LONG TERM...Cristaldi
Hazardous weather outlook, Jul 13, 4:56 AM EDT, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
456 AM EDT Tue Jul 13 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-131600-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
456 AM EDT Tue Jul 13 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered lightning storms are expected today, with widespread
showers along and inland from the Treasure Coast. Storm motion
will be toward the northwest and north at around 10 to 15 mph. A
few stronger storms will be possible today and will be capable of
frequent cloud to ground lightning, wind gusts of 40 to 45 mph and
heavy downpours. Remember, when thunder roars, go indoors!

.FLOOD IMPACT...
Quick rainfall amounts of up to around 2 to 3 inches in a 60 to
90 minute period will be possible in the strongest storms today.
In addition, locally heavy rainfall amounts along and inland from
the Treasure Coast as showers and storms stream onshore, with
amounts to around 3", especially in areas where training occurs.
This may lead to minor flooding and ponding of water on roadways.
Never drive through a flooded roadway.

.RIP CURRENT IMPACT...
There will be a moderate risk of dangerous rip currents at area
beaches today. While the threat for rip currents will be present
all day, it will be highest during the hours surrounding low tide,
or from 2PM to 8PM. Always swim near a lifeguard and never swim
alone.

.MARINE THUNDERSTORM GUST IMPACT...
A few stronger storms will be possible today and will be capable
of producing wind gusts up to around 35 knots and heavy rainfall.
Keep an eye to the southeast sky, as storms will move northwest
at around 10 to 15 knots. Move to safe harbor in advance of
storms.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
High shower and storm coverage is expected to continue across the
area on Wednesday, before coverage decreases again through the
end of the week. Frequent cloud to ground lightning strikes,
locally gusty winds, and torrential downpours will continue to be
the main threats from stronger storms.

A moderate risk of life-threatening rip currents will continue
into late week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Leahy

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:03 PM EDTSpecial Marine WarningMLB42 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.